Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS El Paso, TX

May 9, 2012Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 9, 2012, 1:16 PM MDT for Hidalgo County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2012, 1:16 PM MDT (19:16 UTC)
Expired
May 9, 2012, 1:45 PM MDT
In force
29 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 181 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2012-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2012-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WUUS54 KEPZ 091916
SVREPZ
NMC023-092000-
/O.NEW.KEPZ.SV.W.0020.120509T1916Z-120509T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
116 PM MDT WED MAY 9 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 200 PM MDT

* AT 109 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF ANTELOPE WELLS...MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HIDALGO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3173 10872 3138 10860 3133 10877 3133 10881
      3164 10899
TIME...MOT...LOC 1916Z 159DEG 12KT 3143 10874

$$

JGF
1 follow-up statement
717 
WWUS54 KEPZ 091945
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
145 PM MDT WED MAY 9 2012

NMC023-091955-
/O.CAN.KEPZ.SV.W.0020.000000T0000Z-120509T2000Z/
HIDALGO NM-
145 PM MDT WED MAY 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HIDALGO COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED CONSIDERABLY.

LAT...LON 3173 10872 3138 10860 3133 10877 3133 10881
      3164 10899
TIME...MOT...LOC 1945Z 159DEG 12KT 3152 10878

$$

JGF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:08 AM MDT, 8 hours 8 minutes earlier.

Area forecast discussion, May 9, 5:08 AM MDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
508 AM MDT WED MAY 9 2012

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL SPREAD SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY THROUGH THURSDAY
MORNING. WE'LL SEE DRIER CONDITIONS FOR THE WEEKEND WITH
TEMPERATURES A FEW DEGREES BELOW NORMAL. RAIN CHANCES WILL RETURN
FOR THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...
WE ARE NOT FINISHED WITH THE RAIN CHANCES. YESTERDAY SOME PARTS
OF THE AREA GOT SOME PRETTY GOOD RAIN AND THERE WHERE A FEW SEVERE
THUNDERSTORMS AS WELL. TODAY LOOKS MORE LIKE JUST A RAIN EVENT.
THE BEST DYNAMICS HAVE MOVED ON AND THE SHEAR IS NOT AS STRONG SO
WE SHOULD NOT SEE ANY SUPERCELLS OR LARGE HAIL STORMS. CAUSING
THESE RAIN CHANCES IS AN UPPER LEVEL LOW TO OUR WEST...AS THE LOW
TRACKS FROM THE WEST ACROSS NORTHERN MEXICO WE WILL SEE A GOOD
CHANCE FOR RAIN...ESPECIALLY ACROSS THE SOUTHERN PART OF THE AREA.
LIKE I SAID THE SEVERE CHANCES LOOK AS IF THEY HAVE GONE
AWAY...BUT AS THE LOW TRACKS NEAR BY LATER THIS EVENING I WOULD NOT
BE SURPRISED IF A FEW STORMS ARE ABLE TO KICK OUT SOME SMALL HAIL.
THE LOW WILL BE SLOW ENOUGH TO CONTINUE OUR RAIN CHANCES FOR MUCH
OF THE COMING NIGHT TONIGHT...AND LOCATIONS EAST OF THE RIVER WILL
BE IN THE WRAP AROUND MOISTURE FOR MUCH OF THE DAY ON THURSDAY.

ON FRIDAY MUCH OF THE AREA WILL BEGIN TO DRY OUT...THERE MAY BE A
FEW STORMS POP UP IN THE SACS BUT THE REST OF US WILL BE DRY. WE
COULD SEE OUR AFTERNOON HIGHS GET BACK TO ONLY BEING A FEW DEGREES
BELOW NORMAL. FOR THE WEEKEND WE WILL SEE ANOTHER EAST PUSH...BUT
THIS ONE IS NOT AS STRONG SO WE MAY SEE A SLIGHT CHANCE FOR RAIN
ALONG THE FAR EASTERN PART OF THE AREA...BUT THE REST OF THE AREA
WILL REMAIN DRY. FOR THE FIRST PART OF NEXT WEEK WE WILL SEE YET
ANOTHER PUSH FROM THE EAST...THIS ONE LOOKS STRONGER AND THE GFS
IS INDICATING THAT WE WILL ALSO SEE AN UPPER LEVEL SYSTEM
APPROACHING FROM THE WEST...SO OUR RAIN CHANCES WILL BE ON THE
INCREASE FOR NEXT WEEK AGAIN.

&&

.AVIATION...09/12Z-10/12Z
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL KEEP OUR WEATHER
UNSETTLED FOR THE NEXT 24 HOURS. FOR THE FIRST HALF OF THE DAY
CEILINGS SHOULD BE IN THE VFR CATEGORY...BUT BY AFTERNOON
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. VISIBILITIES AND
CEILINGS COULD FALL AS LOW AS IFR CONDITIONS...BUT SHOULD
GENERALLY STAY IN THE VFR TO MVFR RANGE. WE COULD ALSO SEE A
CHANCE FOR SOME STRONG GUSTY WINDS AND BRIEF SMALL HAIL WITH SOME
OF THE STRONGER STORMS. THE RAIN CHANCES LOOK TO LAST MOST OF THE
COMING EVENING INTO THE OVERNIGHT HOURS...ESPECIALLY FOR KLRU AND
KELP. RAIN CHANCES AND CLOUD COVER WILL IMPROVE BY THIS EVENING
FOR KDMN AND RAIN AND CEILING CONDITIONS SHOULD BE NOT BE A BAD
FOR KTCS. SURFACE WINDS WILL CONTINUE OUT OF THE EAST AT 10 TO 20
KNOTS...EXCEPT NEAR THUNDERSTORMS WHICH MAY PRODUCE SOME BRIEF
STRONGER WINDS.

&&

.FIRE WEATHER...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING SOME MUCH
NEEDED RAIN TO THE AREA. THE BEST CHANCES FOR RAIN WILL BE IN THE
MOUNTAINS AND ALONG THE SOUTHERN BORDER. IN ADDITION TO THE RAIN
WE WILL CONTINUE TO SEE HIGH TEMPERATURES MUCH BELOW NORMAL. THE
RAIN CHANCES WILL CONTINUE ON THURSDAY EAST OF THE RIO GRANDE WHILE
THE WEST SLOWLY DRIES OUT. FOR FRIDAY INTO THE WEEKEND WE WILL
REMAIN DRY WITH NEAR NORMAL TEMPERATURES...THE SACS COULD SEE
ADDITIONAL RAINFALL. FOR THE FIRST PART OF NEXT WEEK WE WILL SEE
ANOTHER UPPER LEVEL STORM SYSTEM APPROACH THE AREA WHICH WILL
AGAIN HAVE OUR RAIN CHANCES ON THE INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  52  73  54  82 /  60  60  40  20  10
SIERRA BLANCA           69  53  71  48  77 /  60  60  50  20  10
LAS CRUCES              69  50  72  46  78 /  60  40  30  10  10
ALAMOGORDO              70  52  72  49  76 /  60  50  30  20  20
CLOUDCROFT              51  31  54  35  58 /  60  50  30  30  30
TRUTH OR CONSEQUENCES   68  52  72  50  78 /  40  40  20  10  10
SILVER CITY             63  47  69  50  71 /  40  40  20  10  10
DEMING                  70  51  76  50  77 /  60  50  20  10  10
LORDSBURG               73  50  77  53  82 /  50  40  20  10  10
WEST EL PASO METRO      70  52  75  55  81 /  60  60  40  20  10
DELL CITY               73  46  70  39  74 /  60  60  50  20  10
FORT HANCOCK            75  52  77  50  81 /  60  60  40  20  10
LOMA LINDA              65  43  72  44  74 /  60  60  40  20  10
FABENS                  72  46  75  51  82 /  60  60  40  20  10
SANTA TERESA            71  49  75  50  80 /  60  50  40  20  10
WHITE SANDS HQ          69  57  72  54  77 /  60  60  30  20  10
JORNADA RANGE           69  41  75  40  80 /  60  40  30  10  10
HATCH                   67  50  72  47  77 /  40  40  20  10  10
COLUMBUS                70  49  76  52  74 /  60  50  30  10  10
OROGRANDE               73  49  75  51  79 /  60  60  30  20  10
MAYHILL                 53  40  58  36  63 /  60  50  30  30  30
MESCALERO               58  37  62  35  66 /  60  50  30  30  30
TIMBERON                58  35  63  35  67 /  60  60  30  30  30
WINSTON                 63  43  73  40  75 /  50  40  20  20  10
HILLSBORO               63  45  72  46  73 /  40  40  20  20  10
SPACEPORT               68  50  70  47  77 /  40  40  20  10  10
LAKE ROBERTS            71  41  75  38  77 /  50  40  20  20  10
HURLEY                  64  46  67  45  74 /  40  40  20  10  10
CLIFF                   71  45  80  44  80 /  40  40  10  10  10
MULE CREEK              67  44  76  43  77 /  40  40  10  10  10
FAYWOOD                 67  43  71  42  76 /  40  40  20  10  10
ANIMAS                  71  45  76  49  76 /  60  50  20  10  10
HACHITA                 79  45  79  44  81 /  60  50  20  10  10
ANTELOPE WELLS          73  48  79  49  81 /  60  50  20  10  10
CLOVERDALE              65  43  74  47  72 /  60  50  20  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE
Hazardous weather outlook, May 9, 7:04 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
704 AM MDT WED MAY 9 2012

NMZ401>417-TXZ418>424-101315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
704 AM MDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP DEVELOP
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW ISOLATED SPOTS MAY
RECEIVED EXCESSIVE RAINFALL OF OVER AN INCH. A FEW STORMS MAY
PRODUCE SMALL HAIL OR BRIEF STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OUR RAIN CHANCES WILL CONTINUE EAST OF THE RIO GRANDE ON THURSDAY.
DRIER CONDITIONS FOR THE WEEKEND...THEN OUR RAIN CHANCES RETURN
FOR THE FIRST PART OF WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS ARE
ENCOURAGED TO MONITOR LOCAL STORM DEVELOPMENT AND REPORT SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN REAL TIME.

In the hours before

Special weather statement, May 9, 8:00 AM MDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
800 AM MDT WED MAY 9 2012

NMZ401>417-TXZ418>424-092230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
INCLUDING THE CITIES OF...GILA HOT SPRINGS...BUCKHORN...
MULE CREEK...CLIFF...SILVER CITY...LAKE ROBERTS...KINGSTON...
FORT BAYARD...MIMBRES...FAYWOOD...HURLEY...GRANT COUNTY AIRPORT...
LORDSBURG...REDROCK...VIRDEN...ANIMAS...HACHITA...
ANTELOPE WELLS...CLOVERDALE...DEMING...COLUMBUS...HILLSBORO...
WINSTON...TRUTH OR CONSEQUENCES...DERRY...SPACEPORT...GARFIELD...
HATCH...RADIUM SPRINGS...LAS CRUCES...VADO...SUNLAND PARK...
ALAMOGORDO...TULAROSA...WHITE SANDS MONUMENT...OROGRANDE...
WHITE SANDS RANGE HEADQUARTERS...CHAPARRAL...MESCALERO...
MOUNTAIN PARK...TIMBERON...CLOUDCROFT...SUNSPOT...APACHE SUMMIT...
MAYHILL...SACRAMENTO...PINON...CROW FLATS...DOWNTOWN...
WEST EL PASO...UPPER VALLEY...FORT BLISS...SOCORRO...
EAST AND NORTHEAST EL PASO...HUECO TANKS...LOMA LINDA...
DELL CITY...CORNUDAS...SALT FLAT...SIERRA BLANCA...FABENS...
TORNILLO...FORT HANCOCK
800 AM MDT WED MAY 9 2012

...LOCALLY HEAVY RAIN FALL POSSIBLE TODAY...

AN UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA TODAY AND HELP
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS TODAY THROUGH
THURSDAY MORNING. A FEW STORMS MAY PRODUCE HEAVY RAINFALL IN EXCESS
OF AN INCH. SOME OF THIS RAIN COULD CAUSE SOME
FLOODING...ESPECIALLY STREET FLOODING IN URBAN AREAS. THE STORM
SYSTEM WILL BE SLOW MOVING SO THE THREAT OF HEAVY RAIN WILL
CONTINUE DURING THE OVER NIGHT HOURS. RAINFALL WILL TAPER OFF WEST
OF THE RIO GRANDE LATE TONIGHT BUT RAIN CHANCES WILL CONTINUE EAST
OF THE RIVER FOR MUCH OF THURSDAY.

BRICE
Special weather statement, May 9, 12:37 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1237 PM MDT WED MAY 9 2012

NMZ405-406-091930-
LOWLANDS OF THE BOOTHEEL NM-UPLANDS OF THE BOOTHEEL NM-
1237 PM MDT WED MAY 9 2012

...STRONG THUNDERSTORMS THREATENING SOUTHERN HIDALGO COUNTY THROUGH
130 PM MDT...

AT 1231 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF ANTELOPE
WELLS...MOVING NORTH AT 20 MPH. ANOTHER WAS APPROACHING ANTELOPE
WELLS FROM THE SOUTHEAST.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ANTELOPE WELLS...
  ALAMO HUECO...

JGF

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:33 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero117 min
May 9, 1:28 PM MDTAreal Flood AdvisoryEPZDoña Ana62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.